Skip Navigation LinksHome > January 2014 - Volume 114 - Issue 1 > Antibiotic Receives New Warning
AJN, American Journal of Nursing:
doi: 10.1097/01.NAJ.0000441789.70408.2e
Drug Watch

Antibiotic Receives New Warning

Aschenbrenner, Diane S. MS, RN

Free Access
Article Outline
Collapse Box

Author Information

Diane S. Aschenbrenner recently retired as course coordinator for undergraduate pharmacology at Johns Hopkins University School of Nursing in Baltimore, MD. She also coordinates Drug Watch: daschen1@jhu.edu.

Collapse Box

Abstract

* The tetracycline antibiotic tigecycline (Tygacil) now carries a boxed warning that iv use of the drug increases the risk of death. The exact cause of the increased risk hasn't been determined.

* Use of tigecycline should be limited to approved clinical indications when other forms of treatment aren't suitable. Tigecycline shouldn't be used in the treatment of diabetic foot infection or hospital-acquired pneumonia.

The Food and Drug Administration (FDA) has added a boxed warning to the labeling of the tetracycline antibiotic tigecycline (Tygacil) highlighting that iv use of the drug has been associated with higher mortality rates. The warning was added to the labeling after an FDA meta-analysis of 13 phase 3 (efficacy) and phase 4 (postapproval) trials revealed a significant increase in all-cause mortality, compared with treatment with other antibiotics. The cause of the difference hasn't been established; generally, deaths in the studies were the result of worsening infection, complications of infection, or an underlying comorbidity. Patients receiving tigecycline for the treatment of ventilator-associated pneumonia, an off-label use of the drug, appeared to be at greatest risk.

Tigecycline is approved for the treatment (in adults) of complicated skin and skin-structure infections, complicated intraabdominal infections, and community-acquired bacterial pneumonia (when hospitalization and iv antibiotics are necessary). Because of the heightened risk of death, the drug should be used only if other forms of treatment aren't suitable. The labeling has also been revised to state that tigecycline “is not indicated for the treatment of diabetic foot infection or hospital-acquired pneumonia, including ventilator-associated pneumonia.”

Nurses administering tigecycline should confirm that the drug is being prescribed for an approved use. Nurses should also confirm that other drug treatment has been tried or has been determined to be inappropriate for the patient prior to administering tigecycline. If the patient doesn't appear to have an approved indication for tigecycline use, the nurse should consult with the prescribing physician and the pharmacist.

Complete FDA prescribing information for tigecycline is available at http://1.usa.gov/18H0GyM. The FDA Drug Safety Communication regarding tigecycline can be read at http://1.usa.gov/1986T36.

© 2014 Lippincott Williams & Wilkins. All rights reserved.

Login